Arizona, 2023

Flash Flood and Damaging Winds in Arizona, December 22, 2023

December 22, 2023 · NWS PSR · 3 events in 2 counties and zones

2 across portions of southern Arizona. PWATs this high in late December is near the 99th percentile of climatology.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A potent upper-level low pressure system situated across southern California transported a plume of deep subtropical moisture across the Desert Southwest, with PWAT values peaking as high as 1-1.2 across portions of southern Arizona. PWATs this high in late December is near the 99th percentile of climatology. The anonymously high moisture content in combination with the strong dynamics associated with the low pressure system itself resulted in the development of widespread rainfall activity across most of central and southern Arizona. Widespread rainfall amounts of between 0.5-2 with locally higher amounts were observed, resulting in areas of localized flooding. Embedded within the widespread rainfall activity were a couple of linear segments of strong thunderstorms that materialized mainly across portions of southwestern Arizona between Yuma through western Maricopa Counties due to some instability with MLCAPE values between 100-500 J/KG. Localized damaging winds were observed with a linear segment that moved from west to east from eastern Yuma through southwestern Maricopa Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Dec 22, 2:38 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Dec 22, 2:38 PM MST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
238 PM MST Fri Dec 22 2023

.SYNOPSIS...
A strong low pressure system will continue moving through the
Desert Southwest, bringing widespread precipitation and the threat
of localized flooding and strong thunderstorm winds. Lingering
scattered showers are likely to redevelop across south-central
Arizona Saturday. Temperatures will remain near or slightly below
their normal values through the first half of next week.

&&

.DISCUSSION...
Latest water vapor imagery reveals a well defined closed low near
San Diego. Ahead of this low, anomalous moisture transport from
the eastern Pacific is directed towards Arizona which has
translated into widespread precipitation across the Desert
Southwest. Latest gage observations indicate between a third of an
inch to a half of an inch of rain has fallen within this IVT
plume, mainly from Phoenix south and eastward. Further west,
rainfall amounts drop off dramatically however earlier breaks in
the clouds have contributed to modest increases in instability and
steeper lapse rates across southwestern Arizona closer to the
center of the low.

HREF has generally captured the evolution of this system quite
well and indicates the potential for organized convection this
afternoon, particularly across portions of Yuma/La Paz and
possibly Maricopa Counties. Although latest mesoanalysis indicates
CAPE generally remains below 300 J/kg, there is abundant
directional and speed shear which may help to generate isolated
strong storms or short linear segments with gusty winds and small
hail. HREF UHIs also suggest conditions are favorable for an
isolated mesovortex or tornado embedded within a QLCS,
particularly in Yuma County. Areas that see repeated cells with
heavy rain will also be susceptible to localized flash flooding.

Although there is a relative lull in the activity across central
Arizona, consensus from the CAMS and global models remains
consistent depicting widespread redevelopment of showers later
this afternoon and this evening associated with strong jet-forced
ascent ahead of the low. A break in the rain is then expected late
tonight, followed by wrap-around precipitation as the center of
the weakening low moves eastward into central Arizona Saturday
morning. Low-level moisture will linger throughout the day,
resulting in mostly cloudy skies and the continued threat of
showers even into the afternoon.

Latest NBM indicates a 70 percent chance of at least an inch of
rain by Saturday evening across the Phoenix area, with higher
probabilities generally located north and east of the Valley.
Given the ample deep-layer moisture, isolated locations could even
pick up as much as 1.5 to 2 inches. This threat extends as far
west as the Yuma area, where convection and short-duration
rainfall is more favorable.

In the wake of the low, a drying trend is expected with a
northwesterly flow persisting through midweek. Latest NBM also
indicates a warming trend, though temperatures will generally
remain within a few degrees of normal with no chance of rain.

&&

.AVIATION...Updated at 1700Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Low cigs and visibilities in an MVFR range along with periodic rain
and shifting winds will all be weather issues through Saturday
morning yielding limited forecast confidence. Steady rain with
widespread MVFR vsbys have been common this morning, and although
there may be breaks in the rain through the mid afternoon and
evening, models suggest large fluctuation between VFR and MVFR
as showers progress through the area. While confidence is low, there
are chances for IFR cigs with any heavier showers, but
probabilities are generally less than 20% (most likely at
KSDL/KDVT).

A more distinct break in restricted flight conditions should occur
later this afternoon and evening, however thunderstorms likely across
SW Arizona should progress towards western Maricopa County.
Confidence is moderate that actual TSRA will dissipate before
reaching the KPHX airspace, however a renewed batch of SHRA with a
westerly wind shift could move into the area mid evening. Another
period of unrestricted flight conditions should occur overnight,
however another round of lower cigs, and possibly MVFR conditions
may arrive again around sunrise Saturday.

Southeast California/Southwest Arizona including KIPL and KBLH:
Periodically lower cigs and visibilities in an MVFR range along with
scattered showers and thunderstorms and erratic wind directions will
all be weather impacts through Saturday morning. Confidence is
moderate that VFR conditions this morning will deteriorate this
afternoon with building SHRA/TSRA. There is at least a 40% chance of
occasional MVFR conditions through early evening with the best
chance of TSRA and highly erratic winds at KBLH. Cigs should
gradually improve this evening as showers exit east, however KBLH
may remain under a deformation band and persistent rain and cigs
just above the MVFR level through midnight.

&&

.FIRE WEATHER...
An unsettled and moist weather pattern will exist over the region
through early next week as temperatures abruptly retreat to slightly
below normal levels. Deep moisture will surge into the region Friday
with widespread wetting rains throughout the day totaling at least
0.50" for almost all locations. Additional showers are likely
Saturday across eastern districts, and upwards of 1-2" of storm
total rainfall is possible over higher terrain areas. Nearly
saturated conditions will be common over the weekend with humidity
levels generally not falling below 60%. Drier weather returns next
week, however humidity levels should remain above a 25-35% range.
Winds should largely remain below 15 mph through the period,
however, showers and potentially an isolated thunderstorm could
create brief periods of gusty, erratic winds.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch through late tonight for AZZ530-531-533>563.

     Flood Watch through late tonight for AZZ532.

CA...Flood Watch through late tonight for CAZ569.

     Flood Watch through this evening for CAZ560>568-570.

&&

DISCUSSION...Hirsch
AVIATION...18
FIRE WEATHER...Whittock/18

In the hours before

Special weather statement, Dec 22, 3:12 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
312 PM MST Fri Dec 22 2023

AZZ532-535-536-222245-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
312 PM MST Fri Dec 22 2023

...Strong thunderstorms will impact portions of southwestern Yuma
County through 345 PM MST...

At 312 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Yuma to 9 miles south of Fortuna Foothills
to 12 miles south of Ligurta. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yuma, Fortuna Foothills, Wellton, Blaisdell, Ligurta, and Araby.

This includes the following highways...
AZ Interstate 8 between mile markers 4 and 31.
AZ Route 95 between mile markers 29 and 36.
AZ Route 195 between mile markers 11 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3244 11463 3273 11458 3272 11427 3270 11417
      3254 11403 3236 11439
TIME...MOT...LOC 2212Z 215DEG 23KT 3253 11455 3252 11442 3250 11436
3244 11430

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

18
Special weather statement, Dec 22, 3:50 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
350 PM MST Fri Dec 22 2023

AZZ532-535-536-CAZ565-569-222315-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
Imperial County Southeast CA-Palo Verde Valley CA-
350 PM MST Fri Dec 22 2023

...Strong thunderstorms will impact portions of west central Yuma and
southeastern Imperial Counties through 415 PM MST/315 PM PST/...

At 339 PM MST/239 PM PST/, Doppler radar was tracking strong
thunderstorms along a line extending from Araby to near Fortuna
Foothills to 6 miles southeast of Ligurta. Movement was north at 25
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Yuma, Fortuna Foothills, Wellton, Blaisdell, Kinter, Ligurta, and
Araby.

This includes the following highways...
AZ Interstate 8 between mile markers 6 and 29.
AZ Route 95 between mile markers 29 and 47.
AZ Route 195 between mile markers 23 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3289 11455 3287 11431 3274 11410 3251 11427
      3257 11438 3262 11456
TIME...MOT...LOC 2239Z 191DEG 21KT 3268 11451 3266 11435 3258 11425

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

18

The radar

The Yuma radar (KYUX), 31 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Yuma

When
December 22, 4:00 PM MST to 6:00 PM MST
Where
Yuma County, 2.67 mi SSE of Blaisdell to 3.21 mi SSE of Blaisdell
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.682, -114.411

Video evidence showed significant flow along Fortuna Wash near I-8. It is likely the water flowed across East Masterson Avenue and Foothills Boulevard, located about 0.5 mile downstream of I-8, making those roadways impassable. Between 1-1.5 inches of rain was estimated to have fallen in the general area based on doppler radar. No damages or injuries were reported.

Thunderstorm Wind, Yuma

When
December 22, 5:10 PM MST
Where
Yuma County, 3.24 mi SW of Horn
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
32.898, -113.541

Power pole snapped and multiple power lines down along N Avenue 64 E in Dateland. Winds were estimated at between 75-85 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
December 22, 6:00 PM MST
Where
Maricopa County, 3.91 mi ESE of Montezuma
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
33.058, -113.154

The Oatman RAWS station measured a 66 mph wind gust.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2023Every state in 2023This day in weather historyWarnings in Arizona, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153341, 1153313, 1153314.